Alert archive / Ohio / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 160, NWS Cleveland, OH

June 21, 2011Ottawa County, Sandusky County, Seneca County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jun 21, 2011, 8:18 PM EDT for Ottawa County, Sandusky County, Seneca County, Ohio. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2011, 8:18 PM EDT (00:18 UTC)
Expired
Jun 21, 2011, 9:00 PM EDT
In force
42 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Ottawa County, OH, Sandusky County, OH, Seneca County, OH

The radar

The Cleveland radar (KCLE), 92 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 8:30 PM EDTTSTM WND DMGFremont, OHLARGE BRANCHES WERE DOWNED.
Jun 21, 8:50 PM EDTTSTM WND DMG2 N Fremont, OHTWO UTILITY POLES DOWNED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2011-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3352 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2011-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3352 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
2.9
Supercell composite
14.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

834 
WUUS51 KCLE 220018
SVRCLE
OHC123-143-147-220100-
/O.NEW.KCLE.SV.W.0160.110622T0018Z-110622T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
818 PM EDT TUE JUN 21 2011

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OTTAWA COUNTY IN NORTHWEST OHIO
  SANDUSKY COUNTY IN NORTHWEST OHIO
  NORTHERN SENECA COUNTY IN NORTHWEST OHIO

* UNTIL 900 PM EDT

* AT 812 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTHWEST OF GREEN SPRINGS...AND MOVING NORTH AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FREMONT...
  CLYDE...
  ELMORE...
  PORT CLINTON...
  OAK HARBOR...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4162 8328 4163 8311 4154 8298 4153 8290
      4160 8284 4165 8286 4165 8280 4160 8284
      4155 8278 4150 8279 4147 8297 4143 8294
      4145 8289 4144 8284 4115 8285 4116 8334
TIME...MOT...LOC 0018Z 197DEG 30KT 4123 8310

$$

KOSARIK
2 follow-up statements
783 
WWUS51 KCLE 220031
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
831 PM EDT TUE JUN 21 2011

OHC123-143-147-220100-
/O.CON.KCLE.SV.W.0160.000000T0000Z-110622T0100Z/
SENECA OH-OTTAWA OH-SANDUSKY OH-
831 PM EDT TUE JUN 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR SANDUSKY...OTTAWA AND NORTHERN SENECA COUNTIES...

AT 827 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR GREEN SPRINGS...OR NEAR FREMONT...MOVING NORTH AT 35 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...OAK
HARBOR AND PORT CLINTON.

LAT...LON 4162 8328 4163 8311 4154 8298 4153 8290
      4160 8284 4165 8286 4165 8280 4160 8284
      4155 8278 4150 8279 4147 8297 4143 8294
      4145 8289 4144 8284 4115 8285 4116 8334
TIME...MOT...LOC 0031Z 197DEG 30KT 4133 8306

$$

FITZ
902 
WWUS51 KCLE 220051
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
851 PM EDT TUE JUN 21 2011

OHC123-143-147-220101-
/O.EXP.KCLE.SV.W.0160.000000T0000Z-110622T0100Z/
SENECA OH-OTTAWA OH-SANDUSKY OH-
851 PM EDT TUE JUN 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR SANDUSKY...OTTAWA AND NORTHERN
SENECA COUNTIES EXPIRES AT 900 PM EDT...

LAT...LON 4162 8328 4163 8311 4154 8298 4153 8290
      4160 8284 4165 8286 4165 8280 4160 8284
      4155 8278 4150 8279 4147 8297 4143 8294
      4145 8289 4144 8284 4115 8285 4116 8334
TIME...MOT...LOC 0051Z 197DEG 30KT 4149 8299

$$

FITZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 7:52 PM EDT, 26 minutes earlier.

Area forecast discussion, Jun 21, 7:52 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
752 PM EDT TUE JUN 21 2011

.SYNOPSIS...
A WARM FRONT NEAR THE SOUTH SHORE OF LAKE ERIE WILL MOVE
NORTH ON WEDNESDAY AS STRONG LOW PRESSURE OVER THE PLAIN STATES MOVES
TO THE WESTERN GREAT LAKES. THE LOW WILL BEGIN TO WEAKEN AND DRIFT
THROUGH THE CENTRAL LAKES THURSDAY INTO FRIDAY. HIGH PRESSURE
WILL BUILD IN FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
I MADE SOME GENERAL CHANGES TO THE FORECAST...INCREASING THE POP
SOME 20 TO 40 PERCENT GRADUALLY FROM WEST TO EAST EARLY TONIGHT AS
THE BROAD AREA OF UPWARD MOTION AND HIGHER THETA-E ARRIVES. IT
SHOULD BE ENOUGH TO BREAK THE CAP. NOT REAL SURE HOW FAR NORTHEAST
THE BEST ACTIVITY WILL MAKE IT BUT WILL MENTION CHANCE/SCATTERED
SHOWERS/STORMS AT ALL LOCATIONS AS THE NIGHT GOES ON...SHIFTING TO
NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA BY EARLY WEDNESDAY
MORNING. WILL HAVE TO MONITOR THE ACTIVITY TO SEE HOW STRONG IT
IS...INDIVIDUAL CELLS COULD POSE A WIND GUST THREAT ESPECIALLY
THIS EVENING. WILL ALSO HAVE TO CAREFULLY WATCH THE AMOUNT OF RAIN
BEING PRODUCED AS THUNDERSTORM DOWNPOURS WITH THIS SYSTEM HAVE A
HISTORY OF BEING IMPRESSIVE.

HIGH DEWPOINTS WILL MAKE FOR A HUMID NIGHT. AREAS THAT GET RAIN
COOLED WILL SEE THE TEMPERATURE SUPPRESSED A BIT BUT UPPER 60S AND
LOWER 70S SHOULD BE ABOUT AS LOW AS WE CAN GO.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
LOW PRESSURE WILL MOVE CLOSER TO THE TO THE AREA ON WEDNESDAY
WITH A CONTINUED MOIST AIRMASS OVER THE REGION. IT APPEARS THERE
WILL BE LESS OF A CAP ON WEDNESDAY AS A COLD FRONT MOVES CLOSER TO
WESTERN OHIO. THERE SHOULD ALSO BE BETTER JET DYNAMICS CLOSER TO
THE REGION. SCATTERED OR BETTER POPS LOOK REASONABLE FOR WEDNESDAY.
SINCE THERE WILL BE PLENTY OF CAPE AND BETTER SHEAR THE THREAT FOR
SEVERE STORMS SHOULD BE HIGHER.

AS THE SURFACE LOW MOVES THROUGH THE CENTRAL LAKES INTO ONTARIO IT
WILL DRAG A COLD FRONT ACROSS THE AREA ON THURSDAY. UNTIL THE
FRONT PASSES THURSDAY EVENING THERE WILL BE A CONTINUED CHANCE OF
THUNDERSTORMS. SOME OF THEM MAY BE SEVERE.

THE UPPER LEVEL TROUGH/LOW WILL THEN LINGER INTO FRIDAY WITH SOME
SHOWER OR ISOLATED THUNDERSTORM ACTIVITY POSSIBLE WITH COLDER AIR
ALOFT.

TEMPERATURES WILL AGAIN BE IN THE MID 80S TO NEAR 90 AGAIN ON
WEDNESDAY. COOLER BY THURSDAY INTO FRIDAY. HIGHS BY FRIDAY WILL
DIP BACK BELOW SEASONAL AVERAGES.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
STILL HAVE A LITTLE BIT OF A TROUGH SATURDAY AND THEREFORE A LOW
CHANCE FOR PRECIP...BUT HIGH BUILDS IN FOR SUNDAY AND MONDAY WITH
SEASONABLE TEMPS. AREA GETS ON THE BACKSIDE OF THE HIGH FOR MIDWEEK
BRINGING BACK WARMER TEMPS AND A CHANCE OF SHRA/TS. THERE IS FAIRLY
GOOD AGREEMENT IN THIS OVERALL PATTERN FOR SAT THROUGH TUE.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
RADAR SHOWING SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING
ACROSS THE AREA AS OF 23Z. FOR MOST SITES MENTIONED THE TEMPO
THUNDER THROUGH AROUND 04Z TONIGHT AS EXPECTING THIS TO CONTINUE
OVER THE NEXT SEVERAL HOURS. BIGGEST IMPACT IF STRONGER STORMS
MOVE OVER SITES WILL BE WIND GUSTS. MORE COMMON WILL BE GUSTS
RANGE AROUND 25 TO 40 KT UNLESS A SITE IS IMPACTED BY A STORM THAT
REACHES SEVERE LIMITS THEN GUSTS COULD BE HIGHER. MODELS SHOWING
THAT WHILE THUNDERSTORMS MAY BECOME MORE ISOLATED AND EMBEDDED IN
SHOWERS...SHOWERS ARE EXPECTED TO BECOME MORE WIDESPREAD ACROSS
NORTHERN OHIO ESPECIALLY AFTER 06Z AND EXTENDING TO ERI BETWEEN 06
AND 12Z. GIVEN HIGH DEWPOINTS AND SCATTERED SHOWERS THERE COULD BE
SOME MVFR VIS AT LEAST AT SITES DURING TONIGHT.

SOME MVFR CIGS AND VIS ACROSS THE AREA AT DAYBREAK WED THEN LOWER
CLOUDS EXPECTED TO DISSIPATE AND BREAK UP THROUGH THE
MORNING...ALONG WITH IMPROVING VIS. CHANCES FOR SHOWERS AND TSTMS
AGAIN WED AFTN SO MENTIONED CB IN CLOUDS.

OUTLOOK...NON-VFR CONDITIONS AT TIMES WEDNESDAY NIGHT THROUGH
FRIDAY WITH TSRA AND LATE NIGHT/EARLY MORNING FOG.

&&

.MARINE...
FAIRLY LIGHT WINDS WILL PREVAIL ACROSS THE LAKE THROUGH THE PERIOD
AS WARM FRONT LIFTS NORTH OF THE REGION TONIGHT. LOW PRESSURE MOVES
NORTHEAST ACROSS THE CENTRAL LAKES REGION THROUGH THE END OF THE
WEEK. SLIGHTLY STRONGER SOUTHWEST FLOW DEVELOPS ON THURSDAY AS LOW
LEVEL JET LIFTS INTO THE REGION AHEAD OF THE COLD FRONT. FLOW
BECOMES WEST SOUTHWEST ON FRIDAY WITH A SOMEWHAT INCREASED FLOW. I
DONT THINK WE WILL NEED A SMALL CRAFT ADVISORY AT THIS TIME. FLOW
FINALLY DIMINISHES ON SATURDAY TO AROUND 10 KNOTS AND MAINTAINS THAT
SPEED THROUGH SATURDAY NIGHT GOING LIGHT AND VARIABLE ON SUNDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...MULLEN
LONG TERM...OUDEMAN
AVIATION...ABE
MARINE...LOMBARDY
Hazardous weather outlook, Jun 21, 11:24 AM EDT, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1124 AM EDT TUE JUN 21 2011

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-221530-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
1124 AM EDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
NORTHERN OHIO THROUGH TONIGHT. THE AREA OF CONCERN IS GENERALLY
WEST OF A CLEVELAND TO CANTON LINE.

ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS INDIANA
INTO NORTHWESTERN OHIO DURING THE AFTERNOON. WARMER TEMPERATURES
THIS AFTERNOON WILL LEAD TO AN UNSTABLE ATMOSPHERE. HOWEVER THERE
IS A DECENT MIDDLE LEVEL CAP THAT MAY KEEP A LID ON THE THUNDERSTORM
DEVELOPMENT INTO LATE AFTERNOON OR EARLY EVENING. THE MAIN THREATS
WILL BE STRONG DAMAGING WINDS AND LARGE HAIL.

ANY CONVECTION THAT DEVELOPS OVER ILLINOIS AND INDIANA DURING THE
EVENING MAY MOVE INTO THE REGION FOR THE OVERNIGHT AND COULD
PRODUCE STRONG DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CONTINUED SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY
INTO THURSDAY AS A LOW PRESSURE AREA MOVES SLOWLY THROUGH THE
GREAT LAKES REGION. THE COLD FRONT ASSOCIATED WITH THE LOW WILL MOVE
ACROSS THE AREA WEDNESDAY NIGHT INTO THURSDAY. THE MAIN THREATS
WILL BE DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY RAINFALL
WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:02 PM EDTSevere Thunderstorm WarningCLELucas28 min
Jun 21, 8:06 PM EDTAreal Flood AdvisoryCLEAshland, Holmes, Knox, Richland4 hr
Jun 21, 8:41 PM EDTAreal Flood WarningCLEAshland, Lorain, Medina, Wayne4 hr
Jun 21, 8:54 PM EDTSevere Thunderstorm WarningCLECuyahoga, Lorain, Medina66 min
Jun 21, 9:17 PM EDTSpecial Marine WarningCLE88 min
Jun 21, 9:38 PM EDTSevere Thunderstorm WarningCLECuyahoga, Portage, Stark, Summit67 min
Jun 21, 10:05 PM EDTSpecial Marine WarningCLE115 min
Jun 21, 10:11 PM EDTSevere Thunderstorm WarningCLEGeauga, Mahoning, Portage, Stark, Trumbull46 min
Jun 22, 6:47 PM EDTSpecial Marine WarningCLE88 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.